Tom Dudley, a dad-of-two from Woodseats, unexpectedly died in hospital on May 14 last year, two weeks after receiving the first dose of the AstraZeneca vaccine.
It came after concerns between the pharmaceutical giant’s vaccine and the risk of blood clots accompanied by low platelet levels affecting younger people emerged in April that year.
Now, Sheffield’s director of public health Greg Fell has called tragic cases of blood clots linked to vaccines like Mr Dudley’s “vanishingly rare”.
He said: “In terms of rarity, it’s ‘struck by lightning’ type of territory.
“All medical interventions come with benefits and they all also come with complications.
“Those risks [connected to the Covid vaccine] are vanishingly rare.”
Mr Fell declined to comment on the individual case of the dad-of-two’s death.
He also urged residents who are declining the Covid-19 vaccine because of concerns for its safety to reconsider.
He said: “Vaccination is still the best protection we have.
“One thing I hear a lot is ‘the sting has been taken out of the tail of Covid’. But the evidence is that applies to people who have been vaccinated – it’s certainly milder, although that isn’t to say people aren’t still getting very poorly.
“The overwhelming evidence is it’s a safe vaccine, but there are will those who have reservations and are putting off getting jabbed.
“Overwhelmingly, I think this is down to misinformation on social media yet that is still affecting people’s perceptions and the decisions they make.”
At Mr Dudley’s inquest yesterday (March 14), the coroner heard the 31-year-old received his jab on April 27 before complaining of constant headaches afterwards.
He was rushed to hospital in the early hours of May 11 after he was found unresponsive at home at around 5am by his partner.
In April, the UK issued a guideline on April 7 that people under the age of 30 should be offered an alternative vaccine to AstraZeneca. This was raised to 40 on May 7.
At the inquest, a haematology consultant agreed that it would be unlikely for Tom to have had the side effect that he did if he were given other vaccines like Pfizer.